Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 178, NWS Sioux Falls, SD

August 28, 2020Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2020, 2:37 AM CDT for Lyon County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2020, 2:37 AM CDT (07:37 UTC)
Expired
Aug 28, 2020, 3:15 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 1:54 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

048 
WUUS53 KFSD 280737
SVRFSD
MNC083-280815-
/O.NEW.KFSD.SV.W.0178.200828T0737Z-200828T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
237 AM CDT Fri Aug 28 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Lyon County in southwestern Minnesota...

* Until 315 AM CDT.

* At 237 AM CDT, severe thunderstorms were located along a line
  extending from Porter to near Arco to near Lake Benton, moving east
  at 60 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Taunton around 245 AM CDT.
  Minneota, Florence and Camden State Park around 250 AM CDT.
  Marshall, Ghent and Russell around 255 AM CDT.
  Balaton around 300 AM CDT.
  Cottonwood around 305 AM CDT.
  Tracy around 315 AM CDT.

Other locations impacted by these severe thunderstorms include Lynd
and Garvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4426 9559 4422 9559 4419 9561 4420 9608
      4443 9608 4463 9609 4463 9560
TIME...MOT...LOC 0737Z 262DEG 51KT 4465 9621 4442 9620 4419 9633 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Schumacher
2 follow-up statements
962 
WWUS53 KFSD 280804
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
304 AM CDT Fri Aug 28 2020

MNC083-280815-
/O.CON.KFSD.SV.W.0178.000000T0000Z-200828T0815Z/
Lyon MN-
304 AM CDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR LYON COUNTY...

At 303 AM CDT, severe thunderstorms were located along a line
extending from near Cottonwood to 6 miles east of Marshall to near
Balaton, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
Lyon County, including the following locations... Lynd and Garvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4426 9559 4422 9559 4419 9561 4420 9602
      4441 9588 4463 9585 4463 9560
TIME...MOT...LOC 0803Z 276DEG 49KT 4463 9563 4443 9566 4420 9580 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Schumacher
014 
WWUS53 KFSD 280809
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
309 AM CDT Fri Aug 28 2020

MNC083-280819-
/O.EXP.KFSD.SV.W.0178.000000T0000Z-200828T0815Z/
Lyon MN-
309 AM CDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR LYON COUNTY WILL EXPIRE AT 315
AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southwestern Minnesota.

LAT...LON 4426 9559 4422 9559 4419 9561 4420 9602
      4441 9588 4463 9585 4463 9560
TIME...MOT...LOC 0809Z 262DEG 51KT 4464 9552 4444 9555 4421 9569 

$$

Schumacher

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:00 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 28, 12:00 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1200 AM CDT Fri Aug 28 2020

.UPDATE...
Issued at 806 PM CDT Thu Aug 27 2020

No significant changes to the forecast thinking for the overnight
severe weather potential. Lift is now ejecting off the Rockies
into the Plains with thunderstorms erupting ahead of it across the
western Dakotas and northwest Nebraska. Expectation is still for
this activity to eventually congeal into one or more bowing
segments as it approaches central and eastern South Dakota and
then move east into southwest Minnesota into the early morning
hours Friday. Timing still appears to very much to be an
overnight event for our coverage area with storms making into
toward a Chamberlain to Huron line closer to midnight and the I-29
corridor likely toward the 2-4am timeframe.

Severe threat is looking to come into perhaps a bit clearer focus
with mid level temps favoring the strongest storms to ride near
and especially north of I-90. This would also coincide with the
best convergence on the nose of the LLJ. SPC's latest outlooks has
peeled back the Enhanced risk to these areas and matches local
thinking relatively closely for the greatest risk area. Damaging
wind gusts to around 80 mph continues to be the main concern with
DCAPE values in excess of 1000 J/kg. Also of concern would be the
potential for a QLCS tornado or two within any organized bowing
segment with 0-3 km shear vectors at 30 to 35 kts perpendicular to
any expected linear segment orientation along the Hwy 14
corridor. Latest high-res guidance would put the greatest concern
from Huron to Brookings to Marshall to Windom for perhaps the
strongest activity.

Trailing showers and weaker thunderstorms may very well linger
into mid morning Friday in some areas.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 330 PM CDT Thu Aug 27 2020

At mid afternoon, frontal boundary has slowed along a line from near
the Iowa Great Lakes to Vermillion. Warm and humid air either side
of the boundary has brought some heat indices well into the 90s, but
the greater concern in the short term is the convective threat
overnight.

Has been some random mid-level convection ongoing much of the day
from western into central SD, so far not amounting to much with
perhaps 1000-1500 J/kg available to a mixed-layer rooted cell, so
elevated nature speaks for less than that at this point.  This
cluster between K9V9 and KPIR should move into the mid-James River
valley later afternoon within the warm advection zone/along edge of
the steeper mid-level lapse rates. Not out of the question that
rooting into the boundary layer could give a couple of cells a
chance for an early start to severe storms, but this is an unlikely
scenario at this point.

Much more likely that wave moving across northern WY is likely to
initiate some high plains convection very late afternoon into early
evening. Storms will have environment of decent instability (1500-
2000 J/kg MLCAPE) and appreciable shear with strong mid-level
westerlies, with a solid 45-55 kts in the 0-6km layer and not a
great deal less cutting off the lowest km. Low-level moisture
transport solidly back toward central and western SD, and initiation
of more significant convection likely to feed on this as the low-
level jet veers eastward through the night.  Should be a fairly
quick transition over to bowing structures with enough DCAPE to
support good outflow pools. 0-3km shear vectors look to become quite
favorably oriented to any meridional linear structures, suggesting
that potential for mesovortices which in the least could support
enhanced wind potential, and even a tornadic threat when located in
a less stable environment.

Potential is there, especially for areas near and north of I-90.
However, this is not a slam dunk in terms of severe potential by any
means, as the impact of the still +12 to +15C 700hPa temps over much
of the area from near I-90 and south erode confidence. Could help to
divert a greater portion of the severe threat to near/north of
highway 14 and into southwest MN. Still, cannot discount that even
areas southward toward the Missouri River could see some stronger to
potential severe storms heading through the night as outflow pools
are often underestimated.

On Friday, boundary will not hang around too long across parts of
northwest Iowa, before northerly flow freshens over the entire area.
Some lingering convective threat as the wave shears through,
interacting with whatever boundary from overnight convection resides
across northwest IA and northeast NE.  Secondary troughing falls
through by early to mid afternoon, and could see a few
showers/storms in the cyclonic flow even into the latter afternoon
in southwest MN. Temps begin to find some upper 70s for highs in the
north, with 80s elsewhere.

.LONG TERM...(Friday Night through Thursday)
Issued at 330 PM CDT Thu Aug 27 2020

The start of the weekend will be seasonable and quiet as deeper
ridge builds back across the area. Highs upper 70s to lower 80s
with no appreciable clouds or wind.

By Saturday night, will begin to see warm advection develop back
through central SD with elevated CAPE up to 250-500 J/kg which
pushes toward the I-29 corridor but decreases by midday Sunday.
Scattered convection seems likely, at least during the late night
and early morning.

The system Sunday night is very dynamic, and despite a cold frontal
forcing for storms which typically does not perform well given the
col structure to the pressure field, the degree of instability with
limited moisture as sharp wavelength trough digs across the region
should lead to a fairly solid threat for thunderstorms for most.
While not mentioned, kinematics would suggest at least a nominal
threat for a few severe storms even being somewhat off the diurnal
cycle.

Early to mid-week looks more quiet again. Some subtle chances for
storms. A secondary trough around Monday night or early Tuesday
really splits around the area, with the greater forcing diving
southward through the western/central Plains. A few higher based
showers/storms would be all that one might expect with this pattern.
What is more certain is a least a couple days of seasonably cool
temps ending August and starting September, with highs Monday
perhaps not escaping the upper 60s for some spots north of I-90.
A bit better mixed and slightly warmer, especially Wednesday, before
another cooler shot in stronger northwest flow aloft by the end of
the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1154 PM CDT Thu Aug 27 2020

Main aviation concern continues to revolve around thunderstorms
during the overnight hours. Organized cluster of storms continues
to push toward KHON and has a history of producing winds in excess
of 50 kts. It appears this cluster may stay just north of I-90,
perhaps only clipping KFSD, if impacting it at all other than with
showers and weaker thunderstorms. KSUX looks to stand the lowest
chance of any thunderstorm activity. Lower ceilings and vsbys may
accompany any thunderstorm activity.

Showers may linger into mid morning Friday with the potential for
a few additional showers by the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...Kalin
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Kalin
Hazardous weather outlook, Aug 27, 4:37 PM CDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
437 PM CDT Thu Aug 27 2020

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>067-
282145-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-
437 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Thunderstorms will develop across western and central South Dakota
by early evening, then progress eastward across southeast South
Dakota, southwest Minnesota and northwest Iowa overnight. It appears
more probable that storms will organize into bowing segments, with a
primary threat for damaging wind up to around 80 mph during the late
evening and overnight hours. Some large hail up to half dollar size
is also possible, with the greatest threat for hail west of
Interstate 29. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible on Sunday night. A few storms
may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ068>071-282145-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Bon Homme-Yankton-Union-
437 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

By very late evening and early in the overnight, thunderstorms will
move in from the west. A few of these storms could be severe with
hail up to half dollar size and wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible on Sunday night. A few storms
may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

In the hours before

Local storm report, Aug 28, 1:26 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
126 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND GST     1 S KIMBALL             43.74N 98.96W
08/28/2020  M52 MPH          BRULE              SD   MESONET

&&

MM
Local storm report, Aug 28, 2:28 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 AM     TSTM WND GST     2 SW BROOKINGS          44.28N 96.82W
08/28/2020  M54 MPH          BROOKINGS          SD   AWOS

&&

AK
Local storm report, Aug 28, 2:31 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 AM     TSTM WND GST     3 SE MONTROSE           43.67N 97.15W
08/28/2020  M58 MPH          MCCOOK             SD   MESONET

&&

AK
Local storm report, Aug 28, 2:33 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
233 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     8 NE WHITE              44.51N 96.53W
08/28/2020  M59 MPH          BROOKINGS          SD   MESONET

&&

AK
Local storm report, Aug 28, 2:35 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     3 SSW HENDRICKS         44.46N 96.44W
08/28/2020  M62 MPH          LINCOLN            MN   MESONET

&&

AK
Local storm report, Aug 28, 2:36 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
236 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 AM     TSTM WND GST     8 NE WHITE              44.51N 96.53W
08/28/2020  M59 MPH          BROOKINGS          SD   MESONET

            CORRECTS TIME OF PREVIOUS TSTM WND GST
            REPORT FROM 8 NE WHITE.

&&

AK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:01 AM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone59 min
Aug 28, 2:15 AM CDTTornado WarningFSDLincoln30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.